Virginia, 2006

Hail and Damaging Winds in Virginia, July 2, 2006

July 2, 2006 · NWS RNK · 3 events in 2 counties and zones

Isolated severe thunderstorms brought severe weather to parts of Virginia. One storm occurring in the town of Sevenmile Ford near Interstate 81 Exit 39, produced severe winds that both flipped a porch over its associated house, and also blew down a motel sign.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$84,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Isolated severe thunderstorms brought severe weather to parts of Virginia. One storm occurring in the town of Sevenmile Ford near Interstate 81 Exit 39, produced severe winds that both flipped a porch over its associated house, and also blew down a motel sign. The same storm produced nickel size hail. A second storm produced damaging winds that downed some trees near the town of Blairs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 2, 1:47 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 2, 1:47 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT SUN JUL 2 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...

CONVECTION FIRING EARLIER TODAY THAN SATURDAY...AND AGAIN LEE OF
THE NC BLUE RIDGE AND ACROSS SE WV/HIGHLANDS. ISOLATED CONVECTION
SHOULD WANE BY 23Z SIMILAR TO YESTERDAY.

FORECAST CHALLENGE WILL BE PICKING OUT INDIVIDUAL SHORTWAVES
MOVING ALONG WESTERLY FLOW...AND HOW FAR SOUTH THIS WILL SEND ANY
CONVECTIVE SYSTEMS. SIMILAR THINKING AS YESTERDAY...IN KEEPING THE
MCS MOVING ACROSS THE SRN GTLAKES INTO PA. WIND FLOW AND RIPPLE
WITH THE SHORTWAVE MAY BRING SOME OF THIS CONVECTION SOUTH TOWARD
THE GREENBRIER VALLEY LATE TONIGHT/MONDAY MORNING...BUT
AGAIN...POPS ARE LOW. LATER IN THE DAY...SHOULD SEE INCREASED LIFT
ON WEST WINDS...WITH SCATTERED/ISOLATED TSRA IN THE FAR WEST
DURING THE AFTN. THINKING 12Z GFS OVERDONE WITH BULLSEYE VORT...A LA
FEEDBACK ISSUES. ANOTHER ISSUE MONDAY WILL BE HOT TEMPS...BUT
DEWPOINTS SHOULD BE WHERE THE HEAT INDEX WILL ONLY APPROACH 100
DEGREES OUT EAST OF LYH AND DAN.

LOOKING AGAIN AT CONVECTION WANING DURING EARLY MONDAY EVENING...BUT
WILL KEEP SLIGHT CHANCE OVERNIGHT IN THE FAR NW CWA...AS FRONTAL
BOUNDARY SAGS FURTHER SOUTH INTO THE OH VLY.

TUESDAY WILL BE A BETTER DAY FOR THUNDERSTORM CHANCES AS 8H THETA
E RIDGE SETS UP ACROSS THE AREA...W-E. WESTERLY FLOW MAY AGAIN
HAMPER DEVELOPEMENT IN LEE OF THE MTNS...SO EXPECT HIGHEST POPS IN
THE FAR WEST AGAIN...AND COULD SEE ANOTHER MAX IN THE LEE TROUGH
IN THE PIEDMONT. UPPER TROUGH BEGINS PUSHING THE FRONT FURTHER
SOUTH TUESDAY NIGHT...WITH PLENTY OF ENERGY/MOISTURE TO KEEP POPS
GOING ALL NIGHT TUESDAY. BEST CHANCE OF TSRA STILL APPEARS TO BE
IN THE WED TIME FRAME. COULD SEE SEVERAL MCS/S TRAVERSING THE FRONT
MID WEEK.

WITH MORE CLOUDS AROUND...AT LEAST HIGHER LEVEL CIRRUS FROM UPSTREAM
CONVECTION...TEMPS TUE WILL NOT BE AS WARM...THEN BETTER CHANCE OF
RAIN WEDNESDAY WILL KEEP TEMPS DOWN IN THE 80S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

CONTINUING WITH THE ECMWF/ENSEMBLES THROUGH THE EXTENDED LEADS TO
SOLUTION CLOSE TO YESTERDAY...WHERE COLD FRONT WILL BACKDOOR THROUGH
THE AREA THURSDAY...WITH LINGERING CHANCES INTO THURSDAY EVENING IN
THE SOUTH. UPPER TROUGH IS PROGRESSIVE...SO EXPECT DRY WX
FRI-SUN...WITH SEASONAL TEMPS...WARMING AGAIN TOWARD SUNDAY AS WE
GET ON THE BACK SIDE OF HIGH PRESSURE.
&&

.AVIATION...

NO CHANCE OF PRECIPITATION HAS BEEN ADDED TO THE TAFS FOR THIS
AFTERNOON SINCE COVERAGE IS EXPECTED TO BE MINOR.

SHORT WAVE COMING THROUGH THE OHIO VALLEY TONIGHT WILL BRING A
CHANCE OF THUNDERSTORMS TO LWB DURING THE EARLY MORNING AND WILL
SPREAD VFR CEILINGS ACROSS THE NORTHERN COUNTY WARNING AREA AFTER
06Z. MVFR FOG AND HAZE ARE EXPECTED AT LYH AND DAN AGAIN TONIGHT
BUT THE CEILINGS AT LWB WILL PREVENT VISIBILITIES GETTING VERY LOW
DURING THE EARLY MORNING.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

SHORT/LONG TERM...WHP
AVIATION...AMS
Hazardous weather outlook, Jul 2, 4:30 AM EST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 AM EDT SUN JUL 2 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-031030-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
530 AM EDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Roanoke radar (KFCX), 122 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Smyth

When
July 2, 3:15 PM EST
Where
Smyth County, Sevenmile Ford
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
GENERAL PUBLIC
Coordinates
36.817, -81.617

Hail, Smyth

When
July 2, 3:15 PM EST
Where
Smyth County, Sevenmile Ford
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.817, -81.617

Thunderstorm Wind, Pittsylvania

When
July 2, 4:07 PM EST
Where
Pittsylvania County, 4 mi E of Blairs
Measured
57 kt (66 mph) estimated gust
Property damage
$9,000
Reported by
GOVT OFFICIAL
Coordinates
36.683, -79.317

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522253, 5522254, 5522255.